Hail, Falls Church (C)
- When
- March 20, 3:40 PM EST
- Where
- Falls Church (C) County, Falls Church
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.883, -77.183
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 2:45 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EST SUN MAR 20 2005 .SHORT TERM... DVLPG LINE OF SHRA FM FDK-CJR...APPROX ALIGNED W/ SFC CDFNT. AS DISCUSSED THIS MRNG...AMS AHD OF IT MARGINALLY UNSTBL...AND HAS RECEIVED THE BENEFIT OF A FEW HRS OF WK INSOLATION. THUS...WUD ANTICIPATE CONTD DVLPMNT...IN AREA THAN NAM INDICATED HAD BEST CAPE AND LAPSE RATES. XTRPLTN TAKES THIS ACTVTY THRU DC/BALT BY 5PM...AND NEAR THE BAY ARND 00Z. THUS...WL NEED TO KEEP LOW CHC POPS FOR THE ERN ZNS THRU ELY EVNG. THRAFTR...NW FLOW SHUD SCOUR OUT MOST CLDS. THERE WL BE TWO XCPTNS-- WRN CNTYS...WHICH WL BE AFFECTED BY UPSLOPE...AND NRN CNTYS...WHICH WL BE AFFECTED BY SHEARED VORT AXIS IN NRN STREAM. CAA WL YIELD SCT UPSLOPE SHSN FOR THE WRN CNTYS...BUT QPF WL BE LOW...AND OPPORTUNITY WL BE SHORT LIVED. THUS...LOW END POPS THERE AS WELL...AND WL CONFINE IT TO TNGT PD ONLY. NW FLOW REGIME IN PLACE TMRW. THRML TROF OVR AREA...W/ H8 TEMPS -2 TO -5C. HWVR...DWNSLOPING SHUD COUNTERACT. GNLY MOS TEMPS IN AGREEMENT AND ACCEPTED. && .AVIATION... VFR CONDS NXT 24 HRS...XCPT MVFR IN TS DC-BALT TAFS THRU 22Z. && .MARINE... NOT MUCH WND ON THE WATERS RIGHT NOW. MOMENTUM TRANSFER SUGGESTS WNDS WL APPROACH SCA TMRW...AFTR ONSET OF MIXING. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY): .OBSERVATIONS: PAST 5 DAY 500MB HEIGHT/ANOMALY PATTERN REVEALS PHASED FLOW WHICH FEATURED A RIDGE OVER THE EASTERN PACIFIC AND TROUGH OVER THE GREAT LAKES/NEW ENGLAND REGION HAS TRANSITIONED TO A SPLIT FLOW REGIME. WATER VAPOR LOOP SHOWS WAVES ADVANCING TOWARDS THE MID ATLANTIC FROM THE OHIO VALLEY AND EAST ACROSS THE GULF COAST...WHILE RIDGING TAKES PLACE ACROSS THE WESTERN CONUS. 12Z SURFACE ANALYSIS PLACES A 1003MB OCCLUDED CYCLONE OVER NORTHWEST PENNSYLVANIA. ITS OCCLUDED/COLD FRONT STRETCHES SOUTH DOWN THE LEE OF THE APPALACHIANS. WARM/STATIONARY BOUNDARIES ARE NOTED FROM THE NEW ENGLAND COAST SOUTHWEST INTO NORTHERN VIRGINIA...AND FROM NORTHERN VIRGINIA EAST INTO THE LOWER DELMARVA....MAKING NORTHERN VIRGINIA THE LOCATION OF THE TRIPLE POINT. A SURFACE RIDGE DOMINATES THE CENTRAL CONUS. .MODELS: 12Z NAM/GFS/CANADIAN ALONG WITH 00Z UKMET/EUROPEAN ALL SHOW A SIMILAR SYNOPTIC SCALE SOLUTION THROUGH THE EXTENDED. SEVERAL WAVES RIDE NORTHEAST WITHIN STRENGTHENING SOUTHWESTERLY FLOW ALOFT. MODELS ARE RESOLVING A COLDER SOLUTION WITH THE MIDWEEK SYSTEM. A SECOND LATE WEEK SYSTEM APPEARS MUCH WARMER AS SOUTHWEST FLOW DEEPENS THROUGH THE ATMOSPHERE WHILE A POSITIVELY TILTED TROUGH DEVELOPS ACROSS THE CENTRAL CONUS. .ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW HEIGHTS RISE EARLY DURING THE WEEK...BEFORE A WEAKENING TROUGH PASSES THROUGH THE NORTHERN MID ATLANTIC REGION DURING THE MIDWEEK (WITH A RATHER HIGH AMOUNT OF VARIABILITY). AFTER A SECOND SHORT PERIOD OF HEIGHT RISES LATE DURING THE WORK WEEK...ENSEMBLE MEMBERS SUGGEST A POSITIVELY TILTED TROUGH DEVELOPING ACROSS THE CENTRAL CONUS NEXT WEEKEND. LAST NIGHTS GFS ENSEMBLE MOS SHOWS MEAN HIGHS GENERALLY IN THE 50S AND 60S...WITH WEDNESDAY BEING A SLIGHTLY COOLER DAY THAN THE REST. MEAN POPS ARE IN THE CHANCE RANGE TUESDAY NIGHT INTO THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH THE WEEKEND. ENSEMBLE MEMBERS SHOW A RATER HIGH AMOUNT OF POP FORECAST VARIABILITY WITH THE MIDWEEK SYSTEM. .FORECAST RATIONALE: THE BEGINNING OF THE WORK WEEK APPEARS DRY AND SEASONABLE AS HEIGHT RISES INDUCE A BUILDING RIDGE ALOFT. THIS WILL SLOW THE ONSET OF PRECIPITATION TO TUESDAY EVENING OR NIGHT...ESPECIALLY ACROSS THE NORTHEAST FORECAST AREA. WITH ALL MODELS INDICATING A DUAL LOW STRUCTURE APPROACHING FROM THE SOUTHWEST...AND AN ANTICYCLONE DRIFTING FROM QUEBEC ACROSS NEW ENGLAND...DAMMING SIGNATURE IS PRESENT. STRONG NORTHERLY AGEOSTROPIC FLOW MAY SERVE TO KEEP DRIER AIR LOCKED INTO THE NORTHERN FORECAST AREA. GFS BUFKIT FORECAST SOUNDINGS INDICATE SNOW TUESDAY NIGHT ACROSS THE NORTHERN ZONES USING THE TOP-DOWN APPROACH...WHILE CONCEPTUAL MODEL OF WARM AIR ALOFT SURGING INTO THE REGION WOULD SUPPORT MIXED PRECIPITATION. WILL INTRODUCE A WINTRY MIX FOR NOW AND LET THE DETAILS WORK THEMSELVES OUT. GIVEN THE PRESSURE PATTERN DECIDED TO UNDERCUT MOS AND SHOW JUST A MINOR DIURNAL RANGE WEDNESDAY. AS THE UPPER LEVEL SYSTEM SHEARS NORTHEAST...MUCH MORE EFFICIENT MIXING WILL YIELD A SPRING-LIKE END TO THE WORK WEEK. ALL GUIDANCE INDICATES A POSITIVELY TILTED TROUGH DEVELOPING ACROSS THE CENTRAL CONUS. TOUGH TO PIN DOWN TIMING...BUT DEEP SOUTHWESTERLY FLOW SUGGESTS SEVERAL OPPORTUNITIES FOR PRECIPITATION WITH TEMPERATURES AT OR ABOVE NORMAL NEXT WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE FORECASTER: HTS LONG TERM FORECASTER: ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EST SUN MAR 20 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-211030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1100 AM EST SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. END
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 336 PM EST SUN MAR 20 2005 DCZ001-VAZ054-202330- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- 336 PM EST SUN MAR 20 2005 AT 3:30 PM EST...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER JUST EAST OF TYSONS CORNER. THIS THUNDERSTORM WILL MOVE INTO DC AND ARLINGTON COUNTY BY 3: 45 PM. MOTORISTS TRAVELING ON INTERSTATE 66 AND ROUTE 7 FROM TYSONS CORNER TO DC CAN EXPECT VERY HEAVY RAINS...BRIEF GUSTY WINDS AND SMALL HAIL UP TO PEA SIZE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROSA
The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440073, 5440072.